Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 15, 2018, 5:56 PM CDT for Kingsbury County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 15, 2018, 8:14 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:30 PM CDT | FLASH FLOOD | 8 S De Smet, SD | WATER OVER THE ROAD ALONG 215TH STREET AND HIGHWAY 25. |
| Aug 15, 6:30 PM CDT | HEAVY RAIN 4.75 | 8 S De Smet, SD | RAIN FELL IN 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WGUS53 KFSD 152256 FFWFSD SDC077-160200- /O.NEW.KFSD.FF.W.0032.180815T2256Z-180816T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 556 PM CDT WED AUG 15 2018 The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... South central Kingsbury County in east central South Dakota... * Until 900 PM CDT. * At 555 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of south central Kingsbury County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4430 9742 4421 9741 4421 9757 4430 9758 $$ VandenBoogart
1 follow-up statement
076 WGUS73 KFSD 160114 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 814 PM CDT WED AUG 15 2018 SDC077-160123- /O.CAN.KFSD.FF.W.0032.000000T0000Z-180816T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kingsbury SD- 814 PM CDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KINGSBURY COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4430 9742 4421 9741 4421 9757 4430 9758 $$ VandenBoogart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:27 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 15, 3:27 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 327 PM CDT Wed Aug 15 2018 .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed Aug 15 2018 Main forecast concern over the next 24 to 48 hours will be thunderstorm chances and potential for any low end severe weather and locally heavy rain threat. This all comes courtesy of a compact and fairly stout upper low currently spinning over western South Dakota with a quasi-stationary front draped through northern Nebraska. This has already resulted in a complex of showers and storms that has moved into the central portions of the state including our counties west of the James River as of mid afternoon. Current expectation is for the strongest thunderstorm activity with this complex to continue to remain near or south of the MO River along the NE/SD border. Meanwhile to the north, the remainder of the shower with embedded thunderstorm activity will slowly move east thru the afternoon hours perhaps diminishing as it does so. The severe weather threat remains very marginal with MLCAPE values around 1500 J/kg and effective shear 25 to 30 kts per 19z mesoanalysis. Suppose there is still the potential for a strong to marginally severe storm across our southwestern zones (west of a Mitchell to Tyndall line) into the evening hours, either to evolve out of the current cluster or redevelopment over northern Nebraska. With this said, most of the composite parameters off the HREF would suggest this threat stays to the south and west of our CWA. With the lack of overall shear, expect the usual multicell/bowing structure threats of hail to the size of quarters and wind gusts to 60 mph if severe weather actually materializes. Could also see locally some locally heavy rainfall with forecast soundings indicating fairly efficient rainfall makers and thus can't argue with the marginal risk of excessive rainfall from WPC. The previously mentioned shortwave will slowly move east overnight, residing over SE South Dakota and NE Nebraska by Thursday morning. As it does so, expect redevelopment, or at least reinvigoration of ongoing activity, across our western zones late this evening and overnight and then continue to move east overnight. Areas along and east of I-29 will see activity linger thru Thursday afternoon. With the plentiful cloud cover and largely worked over environment, the better instability and thus severe weather threat will likely by shunted south of our forecast area across Nebraska and Iowa. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed Aug 15 2018 Upper level wave exits by Thursday night and will allow for declining precip chances. A brief period of shortwave ridging builds to the west for Friday and Saturday and will allow for mostly dry conditions during this period. May need to watch for some fog development during the morning hours with light winds and moist boundary layer from recent rainfall. Afternoon high temperatures will largely be in the lower to mid 80s. By Sunday, next northern stream jet streak pushes through central Canada with an elongated and fractured piece of energy pushing out of the intermountain west and into the Central and Northern Plains. Models currently take the main vort lobe through Nebraska or southern South Dakota although any further details are still fuzzy this far out. However, this would likely provide our next chance at widespread thunderstorms into early next week. This will also likely push temperatures back below normal or into the 70s for highs. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1211 PM CDT Wed Aug 15 2018 Periods of showers and thunderstorms will be the primary aviation concern and forecast challenge through the TAF period. A complex of showers and storms continues to work its way toward KHON early this afternoon. As the main upper level low moves eastward into central South Dakota later this afternoon and evening additional development and reinvigoration of already existing activity is expected west of the James River. This will gradually shift east overnight into the KFSD/KSUX corridor likely after 06z. Tough to time overall TS threat at KHON and thus went with an extended period of VCTS but was able to give a more condensed timeframe for the other TAF sites. Any thunderstorm activity would also carry a risk of temporary vsby and ceiling restrictions. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous weather outlook, Aug 15, 3:35 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 335 PM CDT Wed Aug 15 2018 SDZ038-050-052>054-057>061-063>066-068-069-162045- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 335 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue thru the afternoon and evening hours. An isolated storm may become strong to severe with the main threats being hail to the size of quarters, winds to 60 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The risk of thunderstorms will continue into Thursday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be be possible late this afternoon and evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-055-056-062-067-070-071-162045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Lake-Moody-Minnehaha-Lincoln SD-Clay SD-Union- 335 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible into tonight. These storms are not expected to be severe although locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The risk of thunderstorms will continue through Thursday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.